Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Kansas City, MO

April 17, 2019Bates County, Cass County, Jackson County, Missouri; Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2019, 9:59 PM CDT for Bates County, Cass County, Jackson County, Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 9:59 PM CDT (02:59 UTC)
Expired
Apr 17, 2019, 11:00 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:46 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 6:46 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Apr 17 2019

.Discussion...
Issued at 322 PM CDT WED APR 17 2019

First severe weather threat of the season expected to get underway
late this afternoon and and evening as well-advertised cold front
moves south over the region. Afternoon 1-min visible satellite
imagery finally starting to show some breaks in the overlying
status deck, which should help the atmosphere become weak to
moderately unstable as MLCAPE values exceed 1500-2000 J/kg later
today. Biggest uncertainty with this evening's event continues to
be the strength of the capping inversion, and whether enough
frontal convergence and column lifting associated with large-scale
ascent from an approaching shortwave to our northwest will be
able to provide enough forcing to initiate surface based
convection. In fact, latest ACARS soundings from MCI still show a
fairly strong cap in place over our region, which may be showing
some signs of weakening as latest 7.34 um water vapor imagery is
showing the warmest brightness temperatures associated with the
cap beginning to move east into eastern Missouri and western
Illinois. Given this scenario, along with the fact that various
high-res model solution's suggest the cold front will eventually
light up early this evening, we expect expect activity to get
underway around the 00z time frame.

An additional area of uncertainty continues to be just how much of
this activity impacts the greater Kansas City Metro. Latest high-
res model runs seem to want to develop convection a little further
north than previously expected, which means a sizable portion of
the KC metro may be under the gun for developing storms later this
evening. That said, best chances still look to occur along and
south of the I-35 corridor, with activity decreasing in areal
extent the further north one goes. In any event, given sufficient
buoyancy for ascent, along with unidirectional shear profiles
through the atmospheric column, it currently appears the main
threats will be large hail and strong winds owing to steep low
and mid-level lapse rates along with decent downdraft CAPE values
(500-1000 J/kg) which should allow adequate mixing of
thunderstorm generated downdrafts to the surface. Storm mode will
likely be messy as deep-layered shear vectors will become
increasingly parallel to the incoming boundary as the evening
hours progress. While enough shear may exist for a few isolated
storms initially, the prevailing idea is that activity will
congeal into a MCS fairly quickly this evening. While an isolated
tornado or two cannot be ruled out with initial discrete activity,
the main threats will undoubtedly be large hail and strong winds,
especially as activity becomes more and more linear in nature.

In addition to the severe wx threat, the other concern will be the
potential for heavy rainfall as models continue to paint 1+"
amounts across southern portions of the fcst area, especially
south of Route 50. Fortunately, 1- and 3-hr flash flood guidance
values largely remain over 2" for a good portion of the area,
which combined with the expectation that the heaviest rains will
occur over a non-urban landscape, should promote a limited flash
flood threat despite PWAT values exceeding the 90th percentile
for this time of year.

Rain/storms should gradually start working to the south and east
during the predawn hours which should be followed by a drying
trend on Thursday. Temperatures will be noticeably cooler both
Thursday and Friday as cold air advection remains in place both
days. From this point forward, the fcst largely looks dry through
the first half of the weekend before a southward sagging cold
front brings the next chance for organized rainfall to the area on
Easter Sunday. And looking even further out, unsettled weather
looks to remain across the region through midweek as longwave
troughing takes hold over the southern Rockies and Plains, which
should allow several migrating disturbances to pass overhead in
persistent southwesterly flow aloft.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 646 PM CDT WED APR 17 2019

Cold front moving slowly southeastward across all TAF sites will
arrive between 00z-02z, bringing through a broken line of storms
and a sharp wind shift to the northwest. Ceilings should be mostly
VFR but may drop briefly below 3 kft in individual storms.
Otherwise, no significant aviation hazards are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Laflin
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Wed Apr 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Wed Apr 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storm chances return this evening. Some storms could be strong to
severe between 6 PM and 10 PM, with large hail and damaging winds
the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Apr 17, 8:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
852 PM CDT Wed Apr 17 2019

MOZ016-017-022>025-030>032-037>039-180245-
Ray MO-Carroll MO-Macon MO-Adair MO-Saline MO-Chariton MO-
Lafayette MO-Livingston MO-Jackson MO-Linn MO-Caldwell MO-
Sullivan MO-
852 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...
SOUTHWESTERN ADAIR...LINN...SOUTHEASTERN SULLIVAN...CENTRAL RAY...
CARROLL...SOUTHEASTERN CALDWELL...NORTHWESTERN SALINE...NORTHWESTERN
MACON...NORTHEASTERN LAFAYETTE...NORTHEASTERN JACKSON AND
SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 945 PM CDT...

At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richmond to 10 miles northwest of Hardin
to 7 miles southeast of Cowgill to 6 miles east of Braymer to 8 miles
northwest of Hale to near Wheeling. Movement was northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Richmond, Brookfield, Carrollton, Marceline, Braymer, Brunswick,
Orrick, Norborne, Hardin, Bucklin, Meadville, Hale, Henrietta,
Laclede, Bosworth, Linneus, Wheeling, Wakenda, Rayville and New
Cambria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central, northeastern and west central Missouri.

LAT...LON 3927 9333 3961 9286 3978 9271 3993 9262
      4004 9259 4018 9271 3992 9337 3980 9347
      3968 9367 3958 9386 3947 9399 3921 9420
TIME...MOT...LOC 0152Z 241DEG 46KT 3930 9404 3940 9393 3948 9384 3958
9367 3967 9347 3973 9337

Kurtz
Local storm report, Apr 17, 8:56 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 SW RAYVILLE           39.37N 94.06W
04/17/2019  E1.00 INCH       RAY                MO   TRAINED SPOTTER

&&
Special weather statement, Apr 17, 9:21 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 PM CDT Wed Apr 17 2019

KSZ105-MOZ029>031-037-038-043-180300-
Johnson KS-Cass MO-Ray MO-Carroll MO-Lafayette MO-Jackson MO-Clay MO-
921 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHERN
CASS...SOUTHEASTERN CLAY...SOUTHERN RAY...SOUTHWESTERN CARROLL...
NORTHWESTERN LAFAYETTE AND JACKSON COUNTIES UNTIL 1000 PM CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orrick to near Blue Springs to near Lake
Tapawingo to near Grandview. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Leawood,
Raytown, Grandview, Belton, Prairie Village, Raymore, Grain Valley,
Oak Grove, Richmond, Lexington, Fairway, Mission Hills, Sugar Creek,
Buckner, Lake Lotawana and Orrick.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 7 and 29.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 61 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas...and north central and west central Missouri.

LAT...LON 3925 9375 3942 9389 3936 9398 3922 9421
      3900 9466 3883 9450 3899 9414 3914 9387
TIME...MOT...LOC 0221Z 224DEG 25KT 3918 9406 3905 9427 3898 9435 3894
9449

Kurtz
Local storm report, Apr 17, 9:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             4 W STANLEY             38.86N 94.74W
04/17/2019  E0.70 INCH       JOHNSON            KS   EMERGENCY MNGR

&&

JP
Local storm report, Apr 17, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             BOSWORTH                39.47N 93.34W
04/17/2019  E1.00 INCH       CARROLL            MO   PUBLIC

&&

JP
Local storm report, Apr 17, 9:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             1 N CARROLLTON          39.38N 93.50W
04/17/2019  M1.00 INCH       CARROLL            MO   PUBLIC

&&

JP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:07 PM CDTSpecial Weather StatementEAXClinton38 min
Apr 17, 8:11 PM CDTSpecial Weather StatementEAXRay49 min
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Jackson, Ray37 min
Apr 17, 8:52 PM CDTSpecial Weather StatementEAXCarroll, Linn, Ray53 min
Apr 17, 9:00 PM CDTSevere Thunderstorm WarningEAXCass, Jackson60 min
Apr 17, 9:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray39 min
Apr 17, 9:21 PM CDTSpecial Weather StatementEAXJackson, Ray39 min
Apr 17, 9:42 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston, Saline63 min
Apr 17, 9:57 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Apr 17, 10:42 PM CDTSpecial Weather StatementEAXMacon48 min
Apr 17, 10:49 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson41 min
Apr 17, 11:32 PM CDTSpecial Weather StatementEAXJohnson43 min
Apr 17, 7:01 PM CDTSpecial Weather StatementEAXMiami44 min
Apr 17, 8:48 PM CDTSpecial Weather StatementEAXJohnson42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.